The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen

Full-Text PDF (185 KB) | Abstract as PDF | Metadata | Table of Contents | ZAA summary
Volume 29, Issue 4, 2010, pp. 487–504
DOI: 10.4171/ZAA/1420

Published online: 2010-10-02

On the Point Behavior of Fourier Series and Conjugate Series

Ricardo Estrada[1] and Jasson Vindas[2]

(1) Louisiana State University, Baton Rouge, United States
(2) Universiteit Gent, Belgium

We investigate the point behavior of periodic functions and Schwartz distributions when the Fourier series and the conjugate series are both Abel summable at a point. In particular we show that if f is a bounded function and its Fourier series and conjugate series are Abel summable to values γ and β at the point θ0, respectively, then the primitive of f is differentiable at θ0, with derivative equal to γ, the conjugate function satisfies limθ→θ0 3/(θ–θ0)30 f~(t)(θ–t)2 dt = β, and the Fourier series and the conjugate series are both (C, κ) summable at θ0, for any κ > 0. We show a similar result for positive measures and L1 functions bounded from below. Since the converse of our results are valid, we therefore provide a complete characterization of simultaneous Abel summability of the Fourier and conjugate series in terms of “average point values”, within the classes of positive measures and functions bounded from below. For general L1 functions, we also give a.e. distributional interpretation of − 1/2π p.v. ∫π–π f (t+θ0) cot t/2 dt as the point value of the conjugate series when viewed as a distribution.

We obtain more general results of this kind for arbitrary trigonometric series with coefficients of slow growth, i.e., periodic distributions.

Keywords: Fourier series, conjugate series, Hilbert transform, pointwise behavior, distributions, Abel and Cesáro summability, distributional point values, Tauberian theorems, asymptotic behavior of generalized functions

Estrada Ricardo, Vindas Jasson: On the Point Behavior of Fourier Series and Conjugate Series. Z. Anal. Anwend. 29 (2010), 487-504. doi: 10.4171/ZAA/1420